Winter Storm, Emmet
- When
- February 26, 5:00 PM EST to February 27, 10:00 PM EST
- Where
- Emmet forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.588, -84.981 (the zone’s center; the record gives no point)
A strong clipper low pressure system moved across Lake Superior and far northern Lake Huron on the night of the 26th. Light snow ahead of the system would give to lake effect behind, as another shot of brutally cold air entered the region.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A strong clipper low pressure system moved across Lake Superior and far northern Lake Huron on the night of the 26th. Light snow ahead of the system would give to lake effect behind, as another shot of brutally cold air entered the region. This cold air was accompanied by wind gusts of 40 to 45 mph along the Lake Michigan coast of northwest lower Michigan. This resulted in substantial blowing and drifting snow there, accompanied by wind chills of 15 to 25 below zero. Elsewhere in northern Michigan, winds were a little lighter, and blowing/drifting snow and wind chills not quite as severe. Snowfall amounts were in the 1 to 4 inch range across northern Michigan.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 26, 4:12 PM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
412 PM EST WED FEB 26 2014
.SYNOPSIS...
ISSUED AT 411 PM EST WED FEB 26 2014
LOW PRESSURE MOVING BY TO OUR NORTH TONIGHT INTO THURSDAY MORNING
WILL DRAG YET ANOTHER ARCTIC COLD FRONT ACROSS THE REGION. THE
PRESSURE GRADIENT BETWEEN THIS SYSTEM AND HIGH PRESSURE ACROSS THE
NORTHERN PLAINS WILL LEAD TO STRONG AND GUSTY WINDS ACROSS NORTHERN
MICHIGAN INTO THURSDAY. BRUTALLY COLD TEMPERATURES ALONG WITH
PERIODIC CHANCES FOR LIGHT SNOW AND FLURRIES WILL CONTINUE INTO THE
BEGINNING OF NEXT WEEK.
&&
.SHORT TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 411 PM EST WED FEB 26 2014
COMPACT SHORT WAVE SPINNING IT/S WAY INTO THE NRN LAKES REGION
THIS AFTERNOON WHILE ASSOCIATED SFC LOW ABOUT TO SLIP INTO LAKE
SUPERIOR. BATCH OF ENHANCED MID CLOUD COVER WORKING ACROSS NRN
MICHIGAN. BUT OF NOTE...BEST IR SATELLITE ENHANCEMENT/COLDEST
CLOUD TOPS NOTED ACROSS LAKE MICHIGAN INTO EASTERN UPPER
MICHIGAN...APPARENTLY THE RESULT OF THE LAKE MICHIGAN "HEAT DOME"
AND RESULTING LOW-MID LEVEL INDUCED FORCING (INDUCED LAKE FORCING
SHOWS UP DISTINCTLY IN HIGH RESOLUTION MODEL NET ADIABATIC OMEGA
FIELDS). THUS...WE HAVE A FAIRLY FIXED AREA OF MID LEVEL RADAR
RETURNS ALONG THE LONG AXIS OF THE LAKE.
MEANWHILE...GUSTY SW WINDS HAVE DEVELOPED AS EXPECTED TODAY WITH
GUSTS PUSHING OVER 30 MPH IN SPOTS. SOME BLOWING SNOW OUT THERE AS
WELL SHOWING UP AS REDUCED VSBYS WITH HAZE AT THE AUTOMATED SITES.
TONIGHT...POTENT SFC LOW SWINGS DOWN THROUGH LAKE SUPERIOR AND
INTO NRN LAKE HURON THROUGH THIS EVENING...EXITING EAST OVERNIGHT.
SHARP ATTENDING COLD FRONT OF COURSE FOLLOWS ALONG...SAGGING NW-SE
THROUGH THE CWA ROUGHING DURING THE 03Z TO 09Z TIMEFRAME...GIVE OR
TAKE A FEW HOURS. NOT MUCH MOISTURE TO WORK WITH EVIDENCED BY
SPOTTIER PRECIP ROLLING INTO THE GREAT LAKES. HOWEVER...WITH DECENT
LOW LEVEL CONVERGENCE ALONG THE FRONT AND STRONG PULSE OF QG-
UPWARD FORCING...THERE WILL BE A QUICK RAMP UP OF SNOW AHEAD OF
AND ALONG THE FRONT AS IT HITS LAKE MICHIGAN...WITH A NARROW AXIS
OF WEAKENING BUT DECENT SNOW THEN GETTING CARRIED ACROSS NRN LOWER
MICHIGAN LATE EVENING AND OVERNIGHT. QUICK HITTING...BUT THERE
WILL BE A PERIOD OF HEAVIER SNOW FALL IMPACTING NW LOWER MICHIGAN
THIS EVENING INTO THE OVERNIGHT HOURS BRINGING A QUICK FEW INCHES
OF SNOW. BEHIND THE FRONT...NW FLOW LAKE SNOW SHOWERS DEVELOP
TOWARD MORNING AND PERSIST THROUGH THURSDAY MORNING BRINGING A FEW
MORE INCHES TO THE SW COUNTIES OFF THE MORE OPEN PART OF THE LAKE.
SECOND ASPECT TO THIS OF COURSE IS GUSTY WINDS. 35 TO 45 KNOTS IN
THE MIXED LAYER BOTH AHEAD AND BEHIND THE FRONT WILL RESULT IN
GUSTS OF 25 TO 35 KNOTS THROUGH THURSDAY MORNING (ALTHOUGH A BIT
OF A LULL AROUND LATE EVENING AS THE FRONT SLIDES THROUGH). LAKE
MICHIGAN SHORELINE COUNTIES WILL BE MOST IMPACTED (SEE BELOW).
HEADLINES: CURRENTLY DO NOT HAVE ANY WEATHER ELEMENT FORECAST TO
REACH WARNING CRITERIA. HOWEVER...GUSTY SW WINDS AHEAD OF THE
FRONT AND GUSTY NW WIND BEHIND THE FRONT WILL LEAD TO SUBSTANTIAL
BLOWING AND DRIFTING SNOW. STRONGEST GUSTS (35 TO 45 KNOTS) AND
BIGGEST IMPACT WILL BE FELT ALONG THE LAKE MICHIGAN SHORELINE
AREAS AND AM CONCERNED WE END UP WITH ANOTHER PERIOD OF VERY LOW
VSBYS AND DRIFTING SNOW. SO...FEEL COMPELLED TO HEIGHTEN THINGS A
BIT FOR THOSE COUNTIES...AND WILL THUS HOIST A WINTER STORM
WARNING. WILL LEAVE THE REST OF THE HEADLINES INTACT FOR NOW.
&&
.LONG TERM...(THURSDAY THROUGH WEDNESDAY)
ISSUED AT 411 PM EST WED FEB 26 2014
THURSDAY...REMAINING COLD WITH DIMINISHING SNOW SHOWERS ACROSS NORTHERN
MICHIGAN...AS SYNOPTIC AND LAKE INDUCED INFLUENCES LINGER OVER THE
GREAT LAKES. THE CLIPPER SYSTEM WHICH MOVED INTO THE STATE WEDNESDAY
WILL EXIT EAST OF THE REGION ALLOWING A LARGE AREA OF HIGH PRESSURE
TO SETTLE INTO THE UPPER MIDWEST AND GREAT LAKES BY THURSDAY
EVENING. HOWEVER A SECONDARY TROUGH AND CYCLONIC FLOW ON THE BACKSIDE
OF THE EXITING SURFACE FEATURE...WILL CONTINUE TO INFLUENCE NORTHERN
MICHIGAN INTO THE AFTERNOON. AT UPPER LEVELS...A DEEP 500MB THROUGH
CENTERED OVER THE REGION EARLY WILL SHIFT EAST INTO ONTARIO BY THE
AFTERNOON WITH HEIGHTS SLOWLY RISING INTO THE EVENING.
ADDITIONALLY...LAKE INFLUENCES WILL REMAIN A FACTOR THROUGH THE
DAY...AS 925-850MB WINDS LINGER FROM THE NORTHWEST AND 850MB TEMPS
REMAIN AROUND -26C. EXPECT LAKE PROCESSES TO BE THE MOST DOMINANT
OVER THE WRN LAKES DURING THE MORNING BEFORE INVERSION HEIGHTS BEGIN
TO FALL UNDER 3K FT AND MID AND UPPER LEVELS DRY CONSIDERABLY.
EXPECT CONSIDERABLE BLOWING AND DRIFTING SNOW TO LINGER ACROSS THE
CWA THROUGH THE MORNING...AS MODEL SOUNDINGS AND WIND PROFILES SHOW
925MB NORTHWEST WINDS REMAINING AROUND 30-35KT INTO THE EARLY
AFTERNOON. HOWEVER WINDS WILL SLOWLY DIMINISH THURSDAY AFTERNOON AND
EVENING AS HIGH PRESSURE FROM THE NRN PLAINS PUSHES INTO THE GREAT
LAKES.
OVERALL WILL CONT TO MENTION SNOW SHOWERS ACRS MUCH OF NORTHERN
MICHIGAN THROUGH THE MORNING...AS SYNOPTIC FORCING AND MSTR LINGERS
OVER THE GREAT LAKES. WILL MENTION LAKE SNOWS OVER THE WRN LAKES
THROUGH THURSDAY NIGHT...BECOMING MOSTLY FOCUSED ALONG THE LAKE
MICHIGAN SHORELINE OVERNIGHT AS 925-850MB WINDS TREND FROM THE
NORTHWEST TO THE SOUTHWEST. WILL MENTION COLD AFTERNOON
HIGH TEMPERATURES IN THE SINGLE DIGITS AS 850MB PLUNGE COLDER TO
AROUND -28C.
FRIDAY AND SATURDAY...A WEAK FEATURE ORGANIZING OVER THE PLAINS...WILL
QUICKLY PUSH INTO THE WRN GREAT LAKES FRIDAY EVENING BEFORE EXITING
EAST TOWARD QUEBEC SATURDAY NIGHT. MODEL SOUNDINGS AND MSTR PROGS
SHOWING A GOOD SHOT OF MSTR PUSHING INTO THE REGION IN ADVANCE OF
THE APPROACHING SYSTEM...WITH 850/500MB RH INCREASING TO OVER 80PCT.
LAKE INFLUENCES WILL AFFECT THE GREAT LAKES THROUGH SATURDAY
NIGHT...AS 850MB TEMPS COOL FROM AROUND -14C FRIDAY AFTERNOON TO
-25C SATURDAY. 925-850MB WINDS WILL TREND FROM THE SOUTHWEST FRIDAY
IN ADVANCE OF THE APPROACHING SYSTEM...TO THE NORTHWEST SATURDAY ON
THE BACKSIDE OF THE EXITING SYSTEM. OVERALL WILL MENTION SNOW SHOWERS
ACROSS THE CWA THROUGH MUCH OF THE PD DUE TO THE COMBINED EFFORT OF
SYNOPTIC AND LAKE INFLUENCES. THOUGH WILL KEEP MOST OF THE CWA DRY
FRIDAY MORNING...AS 850/700MB QVECTORS AND MSTR PROGS SHOW THE BEST
SYNOPTIC AND MSTR AND CONVERGENCE CONFINED TO FRIDAY AND EVENING.
ALSO...COLD TEMPERATURES WILL CONTINUE OVER THE GREAT LAKES TO BEGIN
THE WEEKEND WITH HIGHS ONLY WARMING INTO THE TEENS BY SATURDAY.
SUNDAY THROUGH WEDNESDAY...UPPER TROUGHING ACROSS THE GREAT LAKES
AND NRN PLAINS WILL FLATTEN AND BECOME NEARLY ZONAL DURING THE
FIRST HALF OF THE UPCOMING WORK WEEK...AS A 500MB UPPER LOW NEAR
HUDSON BAY PUSHES EAST ACROSS QUEBEC. THOUGH TEMPERATURES WILL
REMAIN BELOW NORMAL ACROSS THE ENTIRE GREAT LAKES REGION THROUGH THE
PERIOD. WILL KEEP TEMPS AROUND THE SINGLE DIGITS SUNDAY AS 850MB
TEMPS LINGER AROUND -28C...WITH HIGHS WARMING INTO THE TEENS BY THE
MIDDLE OF THE UPCOMING WORK WEEK AS 850MB TEMPS WARM TO AROUND -20C.
SMALL CHANCES FOR SNOW SHOWERS WILL CONTINUE ACROSS THE REGION
THROUGH THE EXTENDED PERIOD...WITH THE BEST CHANCE OF SNOW TUESDAY
AND WEDNESDAY IN RESPONSE TO AN UPPER TROUGH SWEEPING OVER THE
REGION.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 151 PM EST WED FEB 26 2014
LOW PRESSURE WILL DROP DOWN THROUGH THE GREAT LAKES TONIGHT
BRINGING A ROUND OF GUSTY SW WINDS THROUGH THIS EVENING...WEAKENING
SOME LATER THIS EVENING...THEN SHIFTING NW AND RAMPING UP AGAIN
OVERNIGHT THROUGH MIDDAY THURSDAY. ANTICIPATE PERIODS OF MVFR TO
IFR CONDITIONS AT PLN/TVC/MBL THROUGH THURSDAY DUE TO COMBINATION
OF SNOW/BLOWING SNOW WITH THE WORST CONDITIONS THIS EVENING AND
AGAIN LATE OVERNIGHT THROUGH THURSDAY MORNING.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 4 PM EST THURSDAY FOR MIZ017-022-
027-028-032>034.
WINTER STORM WARNING UNTIL 4 PM EST THURSDAY FOR MIZ016-019>021-
025-026-031.
WIND CHILL ADVISORY FROM 4 AM TO 4 PM EST THURSDAY FOR MIZ018-
023-024-029-030-035-036-041-042.
WINTER WEATHER ADVISORY FROM 1 AM TO 4 PM EST THURSDAY FOR
MIZ008-015.
LH...NONE.
LM...NONE.
LS...NONE.
&&
SYNOPSIS...AS
SHORT TERM...ADAM
LONG TERM...SR
AVIATION...ADAMHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 427 PM EST WED FEB 26 2014 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 280030- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 427 PM EST WED FEB 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT. SNOW WILL COMBINE WITH GUSTY WINDS TONIGHT TO GENERATE SOME SIGNIFICANT BLOWING AND DRIFTING SNOW ACROSS MUCH OF NORTHERN MICHIGAN. SEE LATEST WINTER WEATHER ADVISORY FOR MORE DETAILS. GUSTY WINDS WILL COMBINE WITH OVERNIGHT TEMPERATURES BELOW ZERO TO GENERATE WINDS CHILL VALUES OF 20 TO 25 DEGREES BELOW ZERO. SEE LATEST WINTER WEATHER ADVISORY FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. BITTER COLD WILL CONTINUE THROUGH THE WEEKEND. WIND CHILLS TO 25 DEGREES BELOW ZERO CAN BE EXPECTED ACROSS NORTHERN MICHIGAN THURSDAY AND FRIDAY. COLDEST WIND CHILLS WILL BE THURSDAY MORNING. SEE LATEST WINTER WEATHER ADVISORY FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF TWO WAYS: BY FACEBOOK: FACEBOOK.COM/US.NATIONALWEATHERSERVICE.GAYLORD.GOV BY TWITTER: TWITTER.COM/NWSGAYLORD && FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2014Every state in 2014This day in weather historyWarnings in Michigan, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504531, 504532, 504533, 504534, 504535, 504536, 504537.